MAUDE Adverse Event Report: GENESYS SPINE TILOCK PEDICLE SCREW SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION

GENESYS SPINE TILOCK PEDICLE SCREW SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION
Model Number GLC248
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/14/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
During a follow-up call to (b)(4) (genesys spine vp of engineering), the complainant stated that attempts were made to retrieve the broken portion of the device using a synthes universal removal set.Unfortunately, the removal instrument broke while the surgeon tried to unthread the tip of the tap.The fact that the broken tip of the tap could not be unthreaded from the bone shows how unusually dense and hard the bone must have been.The universal removal instrument broke, in torsion, trying to unthread the tip of the tap where threads had already been cut into the bone.The surgeon was able to retrieve the broken portion of the synthes removal instrument but could not remove the broken portion of the genesys spine glc248 mis tap.At that point the surgeon decided to leave the broken tip of the tap implanted in the patient.(b)(6) told genesys spine that they filed an end user facility mdr on april 1, 2019.(b)(6) said they did not know the assigned medwatch number and therefore could not provide it to genesys spine.
 
Event or Problem Description
The complainant reported a 4.8mm mis tap broke off in the patient during surgery.The complainant reported that the surgeon was unable to remove the broken portion of the tap from the patient and therefore left it implanted.On (b)(6) 2019, an african-american female was scheduled to undergo a one level lumbar fusion at l4/l5.The surgeon performed a complete discectomy and achieved segmental decompression at l4/l5 then intended to place mis screws.The surgeon attempted to place an 11g jamshidi (brand unknown).The shaft of the jamshidi and stylet bent over completely and collapsed when the surgeon attempted to mallet them into the bone.The x-ray technician and the nurse both noted that the patient had "inexplicably dense bone".The surgeon then attempted to insert an 8g jamshidi (brand unknown).This jamshidi was able to broach the cortical wall but the surgeon felt that it might also break if he continued to advance (mallet) it any farther.It was estimated that the 8g jamshidi was able to be inserted 10 or 15% of the desired depth.The surgeon noted that it sounded like he was malleting into concrete, not bone.Next, the surgeon attempted to place (mallet) a competitor's cannulated lenke probe.The surgeon could hardly make any progress with the probe so it was removed.After that, the surgeon switched to use genesys spine's 5.5mm cannulated tap and was able to advance the tap close to 70% of the desired depth.Because it took such a large amount of effort to advance the 5.5mm cannulated tap, the surgeon switched to use genesys spine's 4.8mm cannulated tap (glc248).The surgeon thought that it might be easier to advance a smaller tap.After advancing the tap only 5mm the 4.8mm cannulated tap broke just above the threaded section.The top portion of the tap was removed leaving the broken portion imbedded in the bone.The proximal end of the broken component was roughly 8mm below the top surface of the bone.The broken tip of the tap was approximately 30mm long.The surgeon attempted to retrieve the tip of the instrument using a universal removal set but was unsuccessful in doing so.At the two-week post-op visit the patient was reported to be recovering as normal.The patient was reported as having most of their pre-operative pain / symptoms relieved due to the complete discectomy and segmental decompression.

Brand Name
TILOCK PEDICLE SCREW SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION
Manufacturer (Section D)
GENESYS SPINE
1250 s. capital of tx hwy
building 3, suite 600
austin TX 78746
MDR Report Key8509073
Report Number3008455034-2019-00002
Device Sequence Number1704603
Product Code MNI
UDI-Device IdentifierM719GLC2480
UDI-Public+M719GLC2480/$$7SS20160614BB
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K100757
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 04/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGLC248
Device Catalogue NumberGLC248
Device Lot NumberSS20160614B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/09/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/14/2019
Initial Report FDA Received Date04/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;